Wildfire, Kent
- When
- April 11, 12:00 PM CST to April 22, 5:00 PM CST
- Where
- Kent forecast zone
- Property damage
- $1.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Following the initial influences of a potent upper air storm system that brought strong winds and an outbreak of wind-driven wildfires to much of the Southern Plains on the 9th and 10th, isolated to scattered showers and thunderstorms developed over west Texas as the center of the system passed during the nighttime hours of the 10th and predawn hours of the 11th. Lightning associated with this…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following the initial influences of a potent upper air storm system that brought strong winds and an outbreak of wind-driven wildfires to much of the Southern Plains on the 9th and 10th, isolated to scattered showers and thunderstorms developed over west Texas as the center of the system passed during the nighttime hours of the 10th and predawn hours of the 11th. Lightning associated with this convective activity initiated several additional wildfires. The massive and long-lived 'Cooper Mountain Ranch' Fire emerged around midday on the 11th from a smoldering lightning-start in southeastern Kent County, about 9 miles south of Clairemont.
The wildfire consumed 162,625 acres of grasslands before it was contained on the 22nd. The fire burned into adjacent areas of Scurry and Fisher Counties, and spread into Stonewall County during another bout of extremely critical fire weather on the 14th. A home was destoyed near the Kent and Stonewall County line on the 15th. Local electrical companies reported that 350 utility poles were destroyed. One oil field structure was additionally lost.
Total economic losses associated with the 'Cooper Mountain Ranch' Fire were estimated at $1.26 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 11:25 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1225 PM CDT MON APR 11 2011 .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. NORTHERLY WINDS WILL DIMINISH THIS AFTERNOON AND EVENTUALLY BECOME LIGHT AND VARIABLE THIS EVENING. HOWEVER...EXPECT SOUTHERLY WINDS 15 GUST 25 KTS BY TOMORROW AFTERNOON OUT OF THE SOUTH. JORDAN && .PREV DISCUSSION... /ISSUED 618 AM CDT MON APR 11 2011/ AVIATION... VFR ENTIRE FORECAST PERIOD. NORTHERLY BREEZES WILL DIMINISH LATER THIS MORNING AS HIGH PRESSURE BUILDS INTO THE AREA. USE CAUTION FOR POTENTIAL LOW LEVEL AERIAL FIRE OPERATIONS 30-90 E KLBB. PREV DISCUSSION... /ISSUED 432 AM CDT MON APR 11 2011/ SHORT TERM... UPPER LEVEL STORM SYSTEM WHICH BROUGHT WINDY CONDITIONS YESTERDAY HAS SPLIT WITH THE INITIAL IMPULSE SCOOTING INTO SRN ONTARIO AND THE LOWER HALF TAKING AIM ON THE MID ATLANTIC COAST. ACROSS OUR AREA RIDGING WILL BUILD IN OVER THE NEXT 24 HOURS WITH A RETURN OF SOUTHWESTERLY FLOW ALOFT BY MID DAY TUES. SURFACE ANALYSIS DEPICTS FRONTAL BOUNDARY ENTERING OUR NORTHERN ZONES AS OF 2 AM AND THIS FRONT SHOULD LARGELY MAKE IT THROUGH THE CWFA BY 12Z THIS MORNING. NORTHERLY WINDS WILL BE STRONGER ACROSS THE EAST THIS MORNING WITH A QUICK SETUP OF RETURN FLOW FROM WEST TO EAST THIS EVENING AS HIGH PRESSURE TRAVERSES THE REGION AND MOVES EAST. LONG TERM... UNFORTUNATELY...RAIN PROSPECTS CONTINUE TO REMAIN VERY LOW THROUGH THE NEXT WEEK. RENEWED SOUTHWESTERLY FLOW ALOFT/LEE TROUGHING WILL PROMOTE WARM/DRY AND BREEZY CONDITIONS AGAIN BY TUESDAY. A LOW AMPLITUDE/PROGRESSIVE SHORTWAVE TROUGH WILL TRANSLATE OVER THE SOUTHERN PLAINS LATE TUESDAY NIGHT/WEDNESDAY WITHIN THIS UA FLOW REGIME. THE PASSAGE OF THIS FEATURE LOOKS TO SUPPORT AN INITIAL FRONTAL PUSH TOWARD THE SOUTH PLAINS...BUT THE SOUTHWARD PROGRESSION OF THE FRONT APPEARS QUESTIONABLE UNTIL AN UA LOW DEEPENS OVER THE MID WEST LATE THURSDAY/ FRIDAY. THEREAFTER...MEDIUM RANGE GUIDANCE SHOWS A MODIFIED CANADIAN AIRMASS RIDGING SOUTHWARD THROUGH THE PLAINS. THIS WOULD PROVIDE THE SOUTH PLAINS WITH SEASONAL TEMPERATURES IN THE LOW/MID 70S INTO THE WEEKEND. FIRE WEATHER... DAY 1...A RANGELAND FIRE DANGER STATEMENT REMAINS IN EFFECT UNTIL 7 AM THIS MORNING. A FRONTAL BOUNDARY IS PUSHING THROUGH THE REGION AND BRIEFLY GUSTY WINDS...APPROACHING 20 MPH AT THE 20 FOOT LEVEL... MAY OCCUR WITH THE PASSAGE OF THIS FRONT LASTING PERHAPS AN HOUR OR TWO AT MOST. AT THIS POINT...AN EXTENSION TO THE RFD IS NOT ANTICIPATED AS WINDS WILL DIMINISH LATER THIS MORNING. DAY 2...SOUTHERLY WINDS WILL RETURN/INCREASE INTO THE 20-25 MPH RANGE AT THE 20 FT LEVEL TUESDAY AFTERNOON...AS TEMPERATURES WARM TO SOME 5+ DEGREES ABOVE NORMAL AND RH MINIMA DROP TO 5-15 PERCENT. GIVEN THE SEVERITY OF CURRENT FUELS WHICH HAVE SUPPORTED MASSIVE/LONG-LIVED WILDFIRES IN RECENT DAYS...THESE WEATHER CONDITIONS WILL EASILY SUPPORT RAPID FIRE GROWTH/CONTAINMENT PROBLEMS. HAVE POSTED A FIRE WEATHER WATCH. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 67 39 75 42 76 / 0 0 0 0 10 TULIA 72 41 78 44 81 / 0 0 0 0 10 PLAINVIEW 73 43 79 45 82 / 0 0 0 0 10 LEVELLAND 73 41 79 47 81 / 0 0 0 0 10 LUBBOCK 74 44 80 48 83 / 0 0 0 0 10 DENVER CITY 72 39 79 47 84 / 0 0 0 0 0 BROWNFIELD 73 40 80 47 82 / 0 0 0 0 0 CHILDRESS 74 46 82 49 83 / 0 0 0 10 10 SPUR 77 44 81 49 86 / 0 0 0 0 10 ASPERMONT 77 45 82 50 87 / 0 0 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1049 AM CDT MON APR 11 2011 TXZ021>044-121600- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1049 AM CDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASING SOUTHERLY WINDS FROM LATE MORNING TUESDAY THROUGH THE EARLY EVENING WILL COMBINE WITH WARM AND DRY CONDITIONS TO CREATE CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT. ELEVATED FIRE WEATHER CONDITIONS MAY ALSO OCCUR FOR BOTH WEDNESDAY AND THURSDAY AFTERNOONS WITH CONTINUED WARM...DRY AND BREEZY CONDITIONS.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298325, 298326.